Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Paducah, KY

May 23, 2000Cape Girardeau County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2000, 4:33 PM CDT for Cape Girardeau County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 23, 2000, 4:33 PM CDT (21:33 UTC)
Expired
May 23, 2000, 5:00 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cape Girardeau County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 232135 COR
SVRPAH
MOC031-232200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI

* UNTIL 500 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF DELTA...OR ABOUT 7 MILES
  SOUTHEAST OF MARBLE HILL...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER DELTA AT 450 PM CDT

STRONG WINDS AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF 
SHELTER AND STAY AWAY FROM WINDOWS. REMEMBER A TORNADO WATCH IS IN 
EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3757 8986 3715 8985 3725 8963 3727 8953
          3756 8955

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 23, 2:00 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE MAY 23 2000

PRIMARY FORECAST CHALLENGE IS TIMING POPS WITH MOVEMENT/PLACEMENT OF
WEAK SURFACE TROF(S). LATEST SURFACE ANALYSIS SHOWS WEAK TROF THAT
HELPED FOCUS AM CONVECTION HAS SCOOTED EAST INTO CNTL KY...AND TAKEN
MOST CONVECTION W/IT. WEAK TROF/COLD FRONT STRETCHES FROM NRN IN
INTO CNTL MO...POISED TO ENTER FA LATE TODAY/EARLY TONIGHT AS NEXT
NW FLOW PERTURBATION DROPS SE OUT OF IL.

NEW MODEL RUNS SUGGEST DROPPING WAVE/WEAK FRONT WL ENCOUNTER
SUFFICIENTLY UNSTABLE ENVIRONMENT OVER PAH FA BY 00Z WED. DEW POINT
POOLING OF 70F PLUS NOTED FM NE AR-SEMO-SW IL...WHERE FRONT IS
SAGGING SOUTH TOWARD. 12Z UA ANALYSIS REVEALS NOSE OF 130KT H3 JET
IN DIFLUENT NW FLOW ALOFT PROGGED TO INTERACT W/NE PTNS FA BY
TONIGHT. ONLY INHIBITING FACTOR IS BEST MEAN RH IS CONCENTRATED EAST
OF FA...THOUGH BOTH ETA/NGM BACK-BUILD IT AND POOL IT ALONG/AHEAD OF
WEAK FRONTAL BOUNDARY TONIGHT. LATEST SPC HAS ENTIRE FA IN SLGT RISK
SVR TONIGHT. BELIEVE CONVECTION WL REMAIN SCATTERED WITH HIGHER MEAN
RH EAST...THUS WL RETAIN CHC CATEGORY POPS ENTIRE FA THRU TONIGHT.
WL MAINTAIN CLOSE MONITOR THRU PRESS TIME FOR ANY LAST MINUTE
ADJUSTMENTS.

AFT 24 HOURS IS WHERE MODELS DIVERGE SOMEWHAT. WHILE ENVIRONMENT
REMAINS UNSTABLE WED...LOW LAYER CONVERGENCE DIMINISHES AS SURFACE
FRONT IS DRAGGED EAST. WL THEREFORE BLEED TONIGHT POPS INTO EARLY
WED FAR SRN/ERN PTNS FA...WHERE SPC DAY2 CONTINUES SLGT RISK. WL GO
AHEAD AND DROP POPS OUT NORTH WHERE LOW LAYER WLYS TAKE OVER. ETA
TRIES TO STALL BOUNDARY JUST TO SOUTH AND THEN RETURN IT NORTHWARD
THRU OUR AREA LATE WED NIGHT INTO THU...WHILE NGM IS A LITTLE MORE
AGGRESSIVE W/SOUTHWARD PUSH BUT NONETHELESS HINTS AT A SIMILAR RETURN
NWARD FOR THU. AVN DIFFERS GREATLY FIRST 36 HOURS...BUT BEGINS TO
PICK UP ON ETA/NGM SUGGESTION OF RETURNING BOUNDARY POST 48 HOURS.
AM THUS INCLINED TO TWEEK THU/FRI PTNS FORECAST FOR EARLIER
INTRO/DEPARTURE OF POPS...MORE IN TUNE W/ETA.

TEMPS HAVE RUN BETWEEN FWC/FAN GUIDANCE LAST 24 HOURS. WL GENERALLY
FOLLOW THEIR NOS AS 12Z RUN IS NOT TOO DISSIMILAR.

.PAH...NONE.
DH

In the hours before

Special weather statement, May 23, 11:10 AM CDT, 5 hours 23 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231830-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1110 AM CDT TUE MAY 23 2000

THIS OUTLOOK PERTAINS TO SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY...VALID UNTIL 600 AM
WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR-STATE
REGION THIS AFTERNOON AND TONIGHT.

THE AIRMASS REMAINS FAVORABLE FOR THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS. AT MID MORNING...A FRONTAL BOUNDARY WAS ACROSS
CENTRAL ILLINOIS INTO CENTRAL MISSOURI. THIS FRONT MOVING SOUTHEAST
ACROSS THE AREA...COMBINED WITH THE EXISTENCE OF NUMEROUS OUTFLOW
BOUNDARIES PRODUCED BY MORNING THUNDERSTORMS...WILL BE THE FOCAL
POINTS FOR RE-DEVELOPMENT.

THE AIRMASS ACROSS THE REGION WILL BE VERY UNSTABLE THIS AFTERNOON.
IN ADDITION...VERTICAL WIND AND SPEED SHEAR REMAIN FAIRLY IMPRESSIVE.
AS A RESULT...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WIND. BECAUSE THE AIRMASS IS EXPECTED TO BECOME SO UNSTABLE...AND
WIND SHEAR WILL BE SUFFICIENT...A FEW TORNADOES CANNOT BE RULED
OUT.

STORM MOTION IS EXPECTED TO BE SOUTHEAST FROM 35 TO 45 MPH. SPOTTER
ACTIVATION MAY BE REQUESTED THROUGH THE COURSE OF THE AFTERNOON AND
TONIGHT.

NOLES
Special weather statement, May 23, 11:17 AM CDT, 5 hours 16 minutes before
KYZ016-017-021-022-231700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CDT TUE MAY 23 2000

AT 1115 AM...A STRONG THUNDERSTORM WAS LOCATED JUST SOUTH OF
HOPKINSVILLE MOVING EAST/SOUTHEAST AROUND 40 MPH.

THROUGH NOON...THIS STORM WILL LIKELY AFFECT THE COMMUNITIES OF
PEMBROKE...TRENTON AND GUTHRIE ACROSS SOUTHERN PORTIONS OF CHRISTIAN
AND TODD COUNTIES.

PEA TO MARBLE SIZE HAIL AND GUSTY WIND ARE POSSIBLE WITH THIS STORM.

NOLES
Special weather statement, May 23, 11:50 AM CDT, 4 hours 43 minutes before
ILZ076>078-083-087>094-INZ081-082-085>088-KYZ001>022-MOZ087-111-112-
114-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT TUE MAY 23 2000

THE SEVERE THUNDERSTORM WATCHES THAT WERE IN EFFECT FOR PORTIONS OF
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY HAVE
BEEN CANCELLED.

THE STORMS THAT PRODUCED SEVERE WEATHER THIS MORNING HAVE DIMINISHED.
HOWEVER...STORMS ARE EXPECTED TO REDEVELOP AGAIN LATE THIS AFTERNOON.
WITH THE ENVIRONMENT NEARLY THE SAME...ANOTHER ROUND OF SEVERE
WEATHER IS POSSIBLE.

THE NWS WILL CONTINUE TO CLOSELY MONITOR AFTERNOON STORM
DEVELOPMENT. STAY TUNED TO YOUR LOCAL BROADCAST MEDIA IN CASE A NEW
WEATHER WATCH IS REQUIRED.

DH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:01 AM CDTSevere Thunderstorm WarningPAHBollinger44 min
May 23, 8:34 AM CDTSevere Thunderstorm WarningPAHCape Girardeau26 min
May 23, 8:37 AM CDTSevere Thunderstorm WarningPAHMississippi, Scott68 min
May 23, 9:00 AM CDTSevere Thunderstorm WarningPAHCape Girardeau60 min
May 23, 4:47 PM CDTSevere Thunderstorm WarningPAHScott58 min
May 23, 5:46 PM CDTSevere Thunderstorm WarningPAHMississippi59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.